How To Get Off Pristiq or Reduce Pristiq
Now I’m not a doctor, in fact, I don’t even play one on TV, but I wanted to share a little about me and how I’m handling getting off of, or at least reducing, Pristiq.
Please also read: When to Get Off Antidepressants with Bipolar Disorder
Antidepressant Pristiq – Easy On, Not-So-Easy Off
I’ve been talking the antidepressant Pristiq (desvenlafaxine) for months and it doesn’t seem to be doing much, but honestly, the withdrawal from Pristiq is so bad I didn’t want to attempt getting off of it. As you might know, Pristiq is a metabolite of Effexor and Effexor, another antidepressant, is also a nightmare to get off of. If I would miss a Pristiq dose by even a few hours I would become suicidally depressed. Really. No joke.
So getting off of Pristiq wasn’t on my short list of fun things to do. There is no taper strategy for Pristiq as it only comes in 50 mg and 100 mg tablets and you cannot cut them.
How I’m Trying to Get Off Pristiq
But I seem to be successfully reducing the dose of Pristiq with minimal impact and withdrawal.
I am not endorsing this withdrawal/reduction method nor am I suggesting you follow in my footsteps. I’m providing this for informational purposes only. Discuss all medication changes with your doctor.
Here’s how I’m reducing Pristiq:
- I started taking half the Pristiq (I was on 2 – 50mg pills) later and later in the day, one hour at a time. This takes a long time, but the withdrawal was so bad I was prepared to take as long as necessary to try to reduce/get off safely.
- I started taking some Welbutrin which is another antidepressant that works on norepinephrine (Pristiq is a serotonin norepinephrine reuptake inhibitor, SNRI, Welbutrin is a norepinephrine dopamine reuptake inhibitor, NDRI).
- Eventually, I was taking one tablet in the morning and one at night, so I just stopped taking the one at night. This meant the worst of the withdrawal would happen at night, when I was asleep. The withdrawal was negligible.
- Now I’m taking the second pill later and later in the day until, hopefully, I can eventually get off that one too.
Now, no doctor suggested this to me, I simply used my knowledge of psychopharmacology to do it. This means, it is in no way recommended. You should talk to your doctor. But I wanted to share, for anyone who has lived the hell I did trying to get off of this medication before.